Modern-Day Treatment of Chemotherapy-Induced Nausea and Vomiting - Episode 5
Nausea and vomiting are still major fears for many patients who are undergoing chemotherapy, says Charles L. Loprinzi, MD. However, educating patients about the available treatments can reduce these fears. Patients should also be told that therapeutic adjustments could be made along the way, to lessen nausea and vomiting. Prevention, adds Loprinzi, is the main goal of treatment. It is more difficult to control chemotherapy-induced nausea and vomiting (CINV) once it has started.
It is critical to set expectations regarding adverse events, like CINV, for patients who are undergoing chemotherapy, states James Natale, PharmD, BCOP. A lot of patients rely on information provided by family members, or base their expectations on what they have seen on television. Patients should expect CINV not to occur, notes Natale, and they should contact their healthcare provider if they do experience CINV.
Before patients start chemotherapy, part of the conversation should be about the available antiemetic regiments, explains Natale. Prior history of motion or morning sickness increases the risk for experiencing CINV. Counseling patients on adherence to their antiemetic therapies, as well as their diet, is also important, he says.